Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 145, NWS Wichita, KS

May 26, 2019McPherson County, Saline County, Kansas

NWS Wichita, KS issued this river flood warning at May 26, 2019, 9:08 AM CDT for McPherson County, Saline County, Kansas. It took effect at May 27, 2019, 10:42 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 26, 2019, 9:08 AM CDT (14:08 UTC)
In effect from
May 27, 2019, 10:42 AM CDT
Expired
May 27, 2019, 3:54 AM CDT
In force
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smoky Hill River near Mentor (MTRK1).

Action stage
18 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06866500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 26, 6:41 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 26, 6:41 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
641 AM CDT Sun May 26 2019

.SHORT TERM...(Today through Monday night)
Issued at 331 AM CDT Sun May 26 2019

This morning...Expecting another round of scattered to numerous
thunderstorms across the forecast area through mid- late this
morning, in response to increasing 850-700mb warm advection and
moisture transport. Already beginning to see this next round
develop on regional radar and satellite. Ample elevated
instability and effective deep layer shear may support a handful
of storms with large hail. Additionally, more locally heavy
rainfall is likely, with a continued localized flash flood threat.
Consequently, extended the flash flood watch through noon today.

For late this afternoon through tonight, another round of
scattered to numerous thunderstorms is expected to move northeast
off the High Plains, as a rather substantial shortwave approaches
from the southwest. Thinking the higher-end severe threat in the
form of very large hail and tornadoes will remain across generally
the western half of Kansas this afternoon and evening. Thinking
by the time storms reach Wichita's forecast area, the primary
threat will transition toward damaging winds with isolated large
hail, as the overall storm mode becomes predominately linear.
Overall severe threat should drop off generally along/east of the
Flint Hills.

The other aspect of late today-tonight's storms will be
additional heavy rainfall, posing a continued localized flash
flood threat. Even through the highest rainfall amounts should be
across central and north-central KS, will issue a new flash flood
watch all the way east through roughly the Flint Hills through
tonight, as it won't take much more rain to produce more flooding.

Monday...another rather significant shortwave ejects northeast
across the Central Rockies and High Plains, giving the Kansas
region more of a glancing blow of large-scale ascent.
Additionally, western KS dryline convergence is not overly
spectacular. All these factors come together for more of a
conditional thunderstorm threat Monday late afternoon-evening.
However, if a storm or two can manage to develop, strong
instability coupled with favorable shear magnitude and orientation
w/respect to the dryline would favor supercells capable of all
severe hazards, generally well west of I-135.

Kleinsasser

.LONG TERM...(Tuesday through Saturday)
Issued at 331 AM CDT Sun May 26 2019

Tuesday...the last of a series of significant shortwaves ejects
northeast across Mid-America. Continued strong instability east of
the dryline along with strengthening deep layer shear should
support one last severe thunderstorm threat Tuesday afternoon-
evening, generally along/east of I-135. Given the possibility for
weaker forcing and slow dryline progression across Wichita's
forecast area, in concert with long/straight hodographs, splitting
supercells capable of all severe hazards look possible.

A quieter weather pattern looks to overspread the region Wed-Fri,
with a possible return to periodic thunderstorm chances by the
weekend.

Kleinsasser

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 632 AM CDT Sun May 26 2019

Elevated showers and storms have redeveloped in the wake of the
previous MCS which has dissipated and moved well east of the area.
These storms developed within an area of H7 WAA along the leading
edge of low level moisture transport. This activity may linger
through the mid-morning hours where some MVFR or transient IFR
cigs will be possible under the heavier showers. After a break
through the afternoon hours, another round of showers and storms
may drift eastward late tonight impacting the area after 06Z.

&&

.HYDROLOGY...
Issued at 331 AM CDT Sun May 26 2019

Another round of storms is expected late this afternoon through
tonight, especially west of the Flint Hills, with locally heavy
rainfall and severe weather likely. Widespread 1-3 inches across
central and north-central Kansas looks like a good bet, with
locally higher amounts. Rainfall amounts should gradually drop off
with eastward extent toward the Flint Hills and eastern Kansas.
Any additional rainfall will only aggravate ongoing flooding
concerns. Many rivers, streams and reservoirs are at or exceeding
their capacity. Significant river flooding is ongoing or expected
at numerous locations. Please heed all evacuation orders, and
please do not drive around barricades or through flooded roads.

Kleinsasser

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  66  85  68 /  60  80  10  10
Hutchinson      80  65  85  67 /  60  90  10  10
Newton          80  64  84  68 /  60  80  10  10
ElDorado        81  66  84  68 /  60  70  10  10
Winfield-KWLD   83  68  85  69 /  50  60  10  10
Russell         77  64  86  64 /  50  90  10  20
Great Bend      77  63  85  64 /  50  90  10  20
Salina          80  66  86  68 /  50  90  20  10
McPherson       80  65  85  67 /  60  90  10  10
Coffeyville     84  70  86  70 /  50  30  10  10
Chanute         83  69  85  69 /  60  40  20  10
Iola            82  69  85  69 /  60  50  30  10
Parsons-KPPF    83  69  85  70 /  60  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until noon CDT today for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

Flash Flood Watch from 6 PM CDT this evening through Monday
morning for KSZ032-033-047>053-067>072-082-083-091.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
HYDROLOGY...ADK
Hazardous weather outlook, May 26, 4:21 AM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
421 AM CDT Sun May 26 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
421 AM CDT Sun May 26 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected through about mid-
morning across the region. Large hail is possible with the
strongest storms. Additional heavy rainfall is likely, which may
lead to localized flash flooding.

Another round of thunderstorms will impact the region mainly late
this afternoon through tonight, with the greatest chances generally
along and west of the Flint Hills corridor. The greatest potential
for severe weather will be across central, north-central and south-
central Kansas. Large hail and damaging winds will be the main
threats, although an isolated tornado cannot be ruled out.
Additional heavy rainfall and localized flash flooding is likely.

Widespread river flooding, some of which is significant, will
continue for several days. Additional rainfall will only aggravate
the current situation. Please see the latest River Flood Warnings
for the latest information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a conditional threat for a few severe thunderstorms Monday
evening west of I-135. If a storm or two can manage to develop, all
severe weather hazards will be possible.

Another round of scattered to numerous thunderstorms is expected
Tuesday afternoon and night, generally along and east of I-135. All
severe hazards are once again possible, along with heavy rainfall
and localized flash flooding.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this morning, and likely late this
afternoon through the evening. Rainfall and flooding reports are
always appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 26, 6:47 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
647 AM CDT Sun May 26 2019

KSZ092-261215-
Sumner KS-
647 AM CDT Sun May 26 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Sumner County in south central Kansas...

* Until 715 AM CDT.

* At 644 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Caldwell...moving east at 40
  mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Caldwell, South Haven, Geuda Springs, Hunnewell and Perth.

LAT...LON 3713 9771 3718 9755 3725 9715 3700 9715
      3700 9771
TIME...MOT...LOC 1146Z 257DEG 36KT 3704 9764

BUTLER
Local storm report, May 26, 7:11 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     FLASH FLOOD      5 SSE NEWTON            37.97N 97.32W
05/26/2019                   HARVEY             KS   TRAINED SPOTTER

            WATER OVERFLOWING DITCHES AND OVER THE ROADWAY

&&

MWM
Special weather statement, May 26, 7:25 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
725 AM CDT Sun May 26 2019

KSZ069-092>094-098-261300-
Butler KS-Cowley KS-Sumner KS-Chautauqua KS-Elk KS-
725 AM CDT Sun May 26 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Cowley County in south central Kansas...
  Southeastern Sumner County in south central Kansas...
  Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 800 AM CDT.

* At 723 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Douglass to near Geuda Springs...and moving east at 50 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Douglass, Sedan, Oxford, Udall, Cedar
  Vale, Burden, Moline, Dexter, Grenola, Atlanta, Geuda Springs, Elk
  Falls, Elgin, Rock, Cambridge, Maple City, Winfield City Lake and
  Strother Field Airport.

LAT...LON 3753 9710 3741 9610 3700 9622 3700 9724
TIME...MOT...LOC 1225Z 256DEG 42KT 3746 9705 3705 9718

BUTLER
Special weather statement, May 26, 7:32 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
732 AM CDT Sun May 26 2019

KSZ047-261300-
Barton KS-
732 AM CDT Sun May 26 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Barton County in central Kansas...

* Until 800 AM CDT.

* At 730 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Great Bend...moving east at 20
  mph.

* Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Great Bend, Ellinwood, Claflin, Cheyenne Bottoms and Odin.

LAT...LON 3867 9848 3830 9848 3833 9883 3844 9887
TIME...MOT...LOC 1232Z 261DEG 17KT 3839 9877

BUTLER
Local storm report, May 26, 7:34 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     FLASH FLOOD      5 NW LEON               37.74N 96.85W
05/26/2019                   BUTLER             KS   TRAINED SPOTTER

            VERY HEAVY RAIN WITH VISIBILITY REDUCED TO AROUND 1/8 OF
            A MILE. COUNTY ROADS ARE FLOODED.

&&

MWM
Local storm report, May 26, 8:09 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      5 SSE NEWTON            37.97N 97.32W
05/26/2019                   HARVEY             KS   PUBLIC

            WATER OVER SOUTHEAST 60TH AND SPENCER.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:11 PM CDTSevere Thunderstorm WarningICTHarper79 min
May 25, 7:24 PM CDTSevere Thunderstorm WarningICTReno66 min
May 25, 7:45 PM CDTSevere Thunderstorm WarningICTEllsworth, Kingman, McPherson, Reno, Rice, Sedgwick60 min
May 25, 8:12 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner63 min
May 25, 8:26 PM CDTSpecial Weather StatementICTHarvey, McPherson, Saline64 min
May 25, 8:36 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick54 min
May 25, 9:00 PM CDTSevere Thunderstorm WarningICTButler, Chase, Cowley, Marion75 min
May 25, 9:30 PM CDTFlash Flood WarningICTButler, Chase, Cowley, Harvey, Marion, Sedgwick and 1 more2 hr
May 25, 9:30 PM CDTSpecial Weather StatementICTChase, Marion45 min
May 25, 10:04 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood56 min
May 25, 10:20 PM CDTFlash Flood WarningICTElk, Greenwood, Woodson4 hr
May 26, 3:41 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Ellsworth, Greenwood and 12 more27 hr
May 26, 4:40 AM CDTSpecial Weather StatementICTButler35 min
May 26, 4:59 AM CDTSpecial Weather StatementICTBarton46 min
May 26, 5:13 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Reno, Rice62 min
May 26, 5:32 AM CDTSpecial Weather StatementICTHarvey28 min
May 26, 5:51 AM CDTSpecial Weather StatementICTHarper39 min
May 26, 6:09 AM CDTSpecial Weather StatementICTHarvey36 min
May 26, 6:24 AM CDTSpecial Weather StatementICTButler36 min
May 26, 6:32 AM CDTFlash Flood WarningICTHarvey4 hr
May 26, 6:47 AM CDTSpecial Weather StatementICTSumner28 min
May 26, 7:02 AM CDTFlash Flood WarningICTButler, Elk, Greenwood4 hr
May 26, 7:23 AM CDTFlash Flood WarningICTWilson4 hr
May 26, 7:25 AM CDTSpecial Weather StatementICTChautauqua, Cowley35 min
May 26, 7:32 AM CDTSpecial Weather StatementICTBarton28 min
May 26, 7:51 AM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner4 hr
May 26, 8:05 AM CDTFlash Flood WarningICTNeosho4 hr
May 26, 8:26 AM CDTFlash Flood WatchICTAllen7 hr
May 26, 8:32 AM CDTRiver Flood WarningICTReno, Rice3 days
May 26, 8:45 AM CDTRiver Flood WarningICTRussell49 hr
May 26, 8:55 AM CDTFlash Flood WarningICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more4 hr
May 26, 9:06 AM CDTRiver Flood WarningICTLincoln19 hr
May 26, 9:08 AM CDTRiver Flood WarningICTSaline54 hr
May 26, 9:08 AM CDTRiver Flood WarningICTMcPherson45 hr
May 26, 10:04 AM CDTFlash Flood WarningICTSumner3 hr
May 26, 6:47 PM CDTSpecial Weather StatementICTBarton58 min

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.